Skip to Main Content

URTICARIA

Urticaria, or hives, is a cutaneous reaction marked by acute onset of pruritic, erythemic wheals of varying size that generally are described as "fleeting." Erythema multiforme is a more pronounced variation of urticaria, characterized by typical "target" skin lesions. Although these manifestations may accompany many allergic reactions, they also may be nonallergic; many acute urticarial reactions are due to viruses, especially in children, or present as hives persisting or recurring for more than 24 hours. Obtain a detailed history; if an etiologic agent can be identified, future reactions may be avoided, although many acute urticarial reactions are viral in nature.

Treatment of urticarial reactions is generally supportive and symptomatic, with attempts to identify and remove the offending agent. H1-antihistamines, with or without corticosteroids, are usually sufficient, although epinephrine can be considered in severe or refractory cases. The addition of an H2-antihistamine, such as ranitidine, may also be useful in more severe, chronic, or unresponsive cases. Cold compresses may be soothing to affected areas. Referral to an allergy specialist is indicated in severe, recurrent, or refractory cases.

ANGIOEDEMA

Angioedema is a similar reaction as urticaria, but with deeper involvement characterized by edema formation in the dermis, generally involving the face and neck, and distal extremities. Angioedema of the tongue, lips, and face has the potential for airway obstruction.37 Angioedema is caused by a variety of agents, but an angiotensin-converting enzyme inhibitor (ACEI) is a common trigger, with angioedema occurring in 0.1 to 0.7% of patients taking ACEIs.38,39 The pathophysiology of ACEI-induced angioedema is complex, involving both bradykinin and substance P.38,39

Management of ACEI-induced angioedema is supportive, with special attention to the airway, which can become occluded rapidly and unpredictably. Allergic reaction drugs, such as epinephrine, antihistamines and corticosteroids, are not beneficial because ACEI-induced angioedema is not mediated by IgE.38,39 Icartibant, a bradykinin-2 antagonist, is effective agent to reduce swelling and shorten time to complete resolution (Table 14-6).40 C1 esterase inhibitor [human] at a dose of 1000 units IV also appears effective based on a case-series compared to historical controls.41 Ecallantide, a kallikrein inhibitor, is not effective in ACEI-induced angioedema.42

TABLE 14-6Pharmacologic Treatment of Angioedema in Adults

Immediate withdrawal from the ACE inhibitor is indicated, and another antihypertensive should be prescribed, with the important exception that angiotensin II receptor–blocking agents should not be used. Most cases resolve in a few hours to days, so patients with mild swelling and no evidence of airway obstruction should be observed for 12 to 24 hours, and discharged if swelling diminishes. Rebound or recurrent swelling will not occur unless the patient takes an ACE inhibitor again.

Hereditary angioedema is a rare autosomal dominant disorder due to deficiency in C1 esterase inhibitor; either low levels (Type I) or a dysfunctional enzyme (Type II).43,44 About 25% of cases are due to new mutations.45 The disorder is characterized by acute edematous reactions involving the upper respiratory, soft tissue of extremities or trunk, or GI tract. Attacks can last from a few hours to 1 to 2 days. Minor trauma often precipitates an acute episode. Typical treatments for allergic reactions, such as epinephrine, corticosteroids, and antihistamines, are ineffective. The best screening test is the C4 level. A C4 level < 30% of normal suggests hereditary angioedema.

Acute attacks can be shortened by a C1 esterase inhibitor (either human plasma derived or recombinant), by the bradykinin-2 receptor antagonist icatibant, or the kallikrein inhibitor ecallantide (Table 14-6).46,47 Fresh frozen plasma may be used if C1 esterase inhibitor is not available, although the dosing is not standardized, with 2 to 3 units described in most case reports.48 Prophylaxis of acute attacks is possible with attenuated androgens, such as stanozolol 2 milligrams/d or danazol 200 milligrams/d. Treatment of patients is complex and best done in coordination with the appropriate specialist.

FOOD ALLERGY REACTIONS

Hypersensitivity reactions to ingested foods are generally caused by IgE-coated mast cells lining the GI tract reacting to ingested food proteins and, rarely, to additives. Their frequency is rising for unknown reasons and varies based on age (more common in children), country of origin, and definitions and confirmatory tests used.44 Dairy products, eggs, nuts, and shellfish are the most commonly implicated foods.49,50

A detailed dietary history within the 24 hours of allergic symptoms may provide the best clues to food allergy, with particular attention to other allergic history and prior reactions. Diagnosis is often difficult, however, and it may require multiple episodes before an offending agent is identified.50 Symptoms of food allergy include swelling and itching of the lips, mouth, and pharynx; nausea; abdominal cramps; vomiting; and diarrhea. Cutaneous manifestations, such as angioedema and urticaria, as well as anaphylaxis, can occur. Treatment for mild reactions is supportive, with the administration of antihistamines to lessen symptoms. More severe reactions or anaphylaxis are managed as described above.

ALLERGIC DRUG REACTIONS

Adverse reactions to drugs are a common clinical problem, but true hypersensitivity reactions probably account for less than 10% of these occurrences, with the majority of anaphylaxis from IgE-mediated drug reactions.51 Most drugs are small organic molecules, generally unable to stimulate an immune response alone. However, when a drug or metabolite becomes protein-bound, either in serum or on cell surfaces, the drug–protein complex can become an allergen and stimulate immune system responses. Thus, the ability of a drug or its metabolites to sensitize the immune system depends on the ability to bind to tissue proteins. Many different drugs and treatments can cause allergic reactions and anaphylaxis.

Penicillin is the drug most commonly implicated in eliciting true allergic reactions and accounts for approximately 90% of all reported allergic drug reactions and about 75% of fatal anaphylactic drug reactions.52 Fatal reactions can occur without a prior allergic history; less than 25% of patients who die of penicillin-induced anaphylaxis exhibited allergic reactions during previous treatment with the drug. Parenteral penicillin administration is more than twice as likely to produce fatal allergic reactions as is oral administration. The cross-reactivity of penicillin allergy with cephalosporins is about 10%, so patients with a previous life-threatening or anaphylactic reaction to penicillin should not be given cephalosporins.

The clinical manifestations of drug allergy vary widely. A generalized reaction similar to immune-complex or serum sickness reactions is very common, especially with trimethoprim-sulfamethoxazole and certain cephalosporins (cefaclor being the most frequent). Sulfa moieties are contained in many drugs, but sulfa allergic reactions upon exposure to the nonantibiotic sulfas are uncommon. See chapter 206, "Antimicrobials" for more discussion of drug allergies.

Serum sickness usually begins in the first or second week after initiation of the drug and can take many weeks to subside after drug withdrawal. Generalized malaise, arthralgias, arthritis, pruritus, urticarial eruptions, fever, adenopathy, and hepatosplenomegaly are common signs and symptoms. Drug fever may occur without other associated clinical findings and may also occur without an immunologic basis. Circulating immune complexes are probably responsible for the lupus-like reactions caused by some drugs.

Other reactions are possible. Cytotoxic reactions include penicillin-induced hemolytic anemia. Skin eruptions include erythema, pruritus, urticaria, angioedema, erythema multiforme, and photosensitivity. Severe reactions, such as those seen in Stevens-Johnson syndrome and toxic epidermal necrolysis, may also occur. Delayed hypersensitivity reactions may manifest as contact dermatitis from drugs applied topically.

Diagnosis is determined by a careful history. Treatment is supportive, with oral or parenteral antihistamines and corticosteroids. Drug cessation is important, but reactions can continue. Referral to an allergy specialist is indicated for severe reactions.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.